Ask a Dog Question, Get an Answer ASAP!
Hello, I'm Dr. Deb and will do my best to help you today.I'm sorry that Sid is having this reaction but I want to reassure you that he's not likely to go into shock secondary to elevated histamine levels...although I can understand your fear that he might.I would definitely continue giving him Cetirizine which can be given twice a day, if necessary. The dose I use is typically 5-10 mg once or twice a day up to 20 mg maximum for the larger dogs. But, this is assuming that his behavior isn't a paradoxical reaction to this drug which means that instead of becoming sedated, he becomes more agitated. However, if he's been given this drug in the past and tolerated it well, then it should be fine to continue giving it to him.Ibuprofen isn't the best choice as an anti-inflammatory drug since the dosage range is so small; however if this is all that you have, then I'd not give more than 10 mg/kg once a day.Other options are as follows as long as he's not vomiting and not taking other nsaid or steroid medication:Aspirin at a dose of 10 mg/lb twice a day (my first choice) orAcetaminiophen at a dose of 10 mg/kb twice a dayI don't have personal experience with Sudocrem but when I double checked the ingredient list, I don't see anything harmful. A better choice might be topical steroid ointment which can be applied twice a day. Just ensure that he doesn't lick it off although it's not likely to cause any significant issues if he does; it just won't be absorbed.I'm not sure if applying a cool compress to the area will be of help or not but it might feel soothing and something to consider.This doesn't sound like an ER type of situation just yet; I might try the above and see if it brings some relief before having him seen.I hope this helps and that he starts to behave more normally soon. Deb
Joanne: You're more than welcome.I hope you'll keep me posted; I'd like to know how you make out with him.
Even after you've rated (if you do, of course), we can still continue to communicate at no additional charge to you. I can also send you a follow up email to which you can respond when you have the time.
Best of luck with him. Regards, Deb